Alert archive / West Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 16, NWS Blacksburg, VA

February 8, 1996Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Feb 8, 1996, 10:31 PM EST for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 1996, 10:31 PM EST (03:31 UTC)
Expired
Feb 9, 1996, 1:30 AM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
692 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 090332
FFWRNK
WVC055-090630-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EST THU FEB 8 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  130 AM EST
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL WEST VIRGINIA
 
   ...MERCER COUNTY
 
THE COMBINATION OF SNOWMELT AND RAINFALL HAVE BROUGHT STREAMS AND CREEKS
TO BANKFULL CONDITIONS ACROSS THE REGION. SPOTTERS REPORTED SOME MINOR
OVERFLOW IN THE PRINCETON AND OAKVALE AREAS. ADDITIONAL SHOWERS WILL
MOVE ACROSS THE AREA TONIGHT SENDING THE SMALLER STREAMS AND CREEKS OUT
OF THEIR BANKS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHE&R GROUND.
 
KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 8:10 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 8, 8:10 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EST THU FEB 8 1996

RECOMMENDATIONS...
CRW...ADD THE WORDS POSSIBLE TO SNOW ACCUMULATION AND IN THE HIGHER
ELEVATIONS. FLURRIES IN NRV FRI AM AND LIKE THE IDEA OF SLOW CLRING.

WBC...COULD MENTION CHC OF THUNDER IN EAST EARLY TNGT. ANY LIGHTNING
ON YOUR DETECTOR. WOULD LIKE TO KEEP CLDS IN ALITTLE LONGER TNGT IN
CWA. WHAT DO YOU THINK ABOUT SNOW FLURRIES FOR THE ALLEGHANY
HIGHLANDS ? BELIEVE NO ADVISORIES NEEDED.

RDU...NONE.

DISCUSSION...
SFC CHRT SHLD LO PRES OVR ONTARIO WITH CD FNT WITH CD FNT EXTND S
ACRS OHIO VALY SWRD TO ERN TX. KFCX 88D AT 0030Z SHWD SHWRS ACRS
MST SCOPE. VAD WND PRFL INDCT 50 TO 60 KNT WEST JET FRM 6 TO 28 KFT.
MODELS IN DECNT AGREEMENT DURG NEXT 48HRS. S/W MOVG ACRS PA AND NY
AND FNT WL MOVE ACRS FA TNGT. AREA OF RW'S AND R- DEVELOPD IN GUD
QVECT FORCING AHD OF FNT. BHND FNT AIR NOT TRBLY COLD...BUT MAY BE
COLD ENUF FOR A SNOW SHWR OR A FEW FLURRIES TO DVLP ACRS SERN WV AND
ALLEGHANY HI LAND BY DAYBRK.

ON FRI DOWNSLOPING WINDS SHUD LEAD TO PLENTY OF SUNSHINE EAST OF THE
BLUE RIDGE...BUT ABNDNT LO LVL RH AND SHRTWVS DRPNG DOWN BACK SIDE
OF UPPER TROF AND CYCLNC FLO AT SFC WL PRODUCE CLDS AND FLURRIES.
LOWS TNGTB WL RNG FRM ARD 30 TO ARD 40. HIGHS FRI WL VARY FRM LOWER
30S IN SE WV TO ARD 60 IN THE NC PIEDMONT.
KK

FTUE63KAWN1

Nearby

Flash Flood Warnings in West Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.